Pennsylvania, 2008

Hail and Damaging Wind in Pennsylvania, September 9, 2008

September 9, 2008 · NWS CTP · 3 events in 3 counties and zones

Thunderstorms ahead of a cold front brought scattered severe weather to central Pennsylvania during the early morning hours of September 9, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms ahead of a cold front brought scattered severe weather to central Pennsylvania during the early morning hours of September 9, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 9, 3:43 AM EST, 42 minutes earlier.

Area forecast discussion, Sep 9, 3:43 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EDT TUE SEP 9 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA TODAY. HIGH
PRESSURE WILL BUILD OVER THE REGION TONIGHT THROUGH THURSDAY.
A LOW PRESSURE SYSTEM WILL LIKELY PASS JUST SOUTH OF PENNSYLVANIA
FRIDAY OR FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
08Z SFC ANALYSIS SHOWS COLD FRONT ENTERING NW PA ATTM. POTENT
SHORTWAVE TRACKING THRU THE GRT LKS WILL PUSH FRONT THRU NW PA
EARLY TDY...THEN EXITING THE LOWER SUSQ VALLEY BY LATE AFTN.

MAIN FCST CONCERN TDY WILL BE POTENTIAL FOR SVR WX OVR THE SUSQ
VALLEY...WHERE SREF PLUME DATA INDICATES MODERATE CAPE DEVELOPING
BY AFTN IN ADVANCE OF APPROACHING FRONT. STRONG MID LEVEL FLOW ON
SOUTHERN PERIPHERY OF SHORTWAVE SHOULD RESULT IN AMPLE SHEAR TO
PRODUCE ORGANIZED /POSS SVR/ CONVECTION ACROSS SOUTHEAST
PA...MAINLY BTWN 17Z-22Z.

ALSO OF CONCERN WILL BE POTENTIAL OF LOCALIZED FLASH FLOODING OVR
THE LOWER SUSQ VALLEY...WHERE 1HR FFG REMAINS LOW /BTWN 1 AND 1.5
INCHES/ DUE TO RECENT RAIN FROM TS HANNA. GIVEN ANOMALOUS
PREFRONTAL PWATS...CAN/T RULE OUT A SPOT OR TWO SURPASSING
FFG...MAINLY OVR ADAMS/YORK/LANCASTER COUNTIES. NOT CONFIDENT
ENOUGH TO ISSUE FFA AT THIS POINT...ESPECIALLY SINCE THE THREAT
WILL LIKELY BE LOCALIZED.

PAINTED PARTIAL CLEARING AND DIMINISHING CHC FOR SHRA/TSRA AFTER
16Z ACROSS THE NW ZONES...AND BY 20Z ACROSS MUCH OF CENTRAL PENN
AS THE DEEPER MOISTURE CONVERGENCE ALONG THE LEE SIDE TROUGH
SHIFTS OVER OR JUST TO THE EAST OF SUSQ RIVERS MAIN STEM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
HI PRES BUILDS INTO THE REGION TONIGHT AND WEDNESDAY. ACCOMPANYING
DRY AIRMASS AND DIMINISHING WINDS SHOULD ALLOW TEMPS TO GET QUITE
CHILLY OVR THE NORTHERN MTNS TONIGHT...RESULTING IN AREAS OF
VALLEY FOG IN THAT AREA TOWARD DAWN. SREF MEAN 850 TEMPS SUPPORT
HIGHS WITHIN A FEW DEG OF 70F WEDNESDAY UNDER ABUNDANT SUNSHINE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
ANOTHER COOL NIGHT IN STORE FOR CENTRAL PA WED NITE...AS DRY
AIRMASS /SREF PWATS -1SD TO -SD/ COMBINES WITH CLEAR SKIES LIGHT
WINDS. HAVE INCLUDED PATCHY FOG ARND DAWN TO MOST OF THE
AREA...WHICH COULD BE LOCALLY DENSE NEAR ANY BODIES OF WATER.

FAIR WX AND A DRY BNDRY LYR FOR THUR...LIMITING THE CU FIELD ONCE
AGAIN. MIXED LYR WILL REMAIN SHALLOW THUR AFTN...SO EXPECT TEMPS
TO REMAIN SEASONAL.

FLOW APPEARS TO BECOME FLUID AND PROGRESSIVE AS SFC RIDGE SLIDES
OFFSHORE ALLOWING MOISTURE TO POOL INTO THE MID/UPPER ATMOS FRI/SAT.
ATTM THE CHALLENGE FOR THE UPCOMING WEEKEND IS WHETHER WE WILL SEE A
WEAK MOIST ONSHORE FLOW ALONG SOUTHERN PERIPHERY OF RIDGE. THIS
COULD RESULT IN A DAMP FRI/SAT...AS SEVERAL ENSEMBLE MEMBERS HINT AT
FRONTAL BNDRY HANGING UP ARND MID ATLANTIC REGION. ATTM HAVE SIDED
WITH GEFS IN THERMAL RIDGE POKING NORTH INTO THE MID-ATLANTIC LATE
WEEK...AS T850 IN THE MID TEENS SHUD PUSH MAX T A FEW DEGREES
ABOVE NORMAL AND CHC SHRA/TSRA FOR THE WEEKEND ALONG FRONTAL
BNDRY.

INCREASING CONFIDENCE IN A HIGH AMPLITUDE PAC NW RIDGE...ALLOWING A
DOWNSTREAM TROUGH TO DIG INTO CENTRAL CONUS/GRT LKS SUN. GIVEN
PROGRESSIVE FLOW AND NOT MUCH BLOCKING OFFSHORE OF NEW
ENGLAND...TROUGH SHUD SWING THROUGH PA MON WITH ANOTHER CHC FOR
SHRA/TSRA AND COOLER TEMPS TO START NEXT WEEK.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
LYRD MID AND HIGH CLOUDS WILL OVERSPREAD CENTRAL PENN FROM THE
SOUTHWEST OVERNIGHT. ALSO OVERNIGHT...INCREASING SWRLY WINDS ALOFT WILL LEAD
TO LOW LEVEL WIND SHEAR THOUGH ABOUT 12Z...ESPECIALLY ACROSS THE
NW HALF OF PENNSYLVANIA.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE NW MTNS
OVER THE NEXT SEVERAL HOURS. MOST CIGS AND VSBYS WILL DIP ONLY
INTO THE MVFR CATEGORY AT WORST BETWEEN 04Z AND 12Z TUESDAY.

A COLD FRONT ASSOCD WITH A DVLPG LOW PRES SYS MOVG NEWD FM THE
GRT LKS AND INTO THE ST LAWRENCE VLY IS FCST TO PASS THRU THE AREA
LATER TODAY...BRINGING WITH IT NUMEROUS SHOWERS AND ISOLD TSRA.

MAINLY MVFR CIGS AND VSBYS WILL ACCOMPANY AND PRECEDE THE
FRONT...WITH WITH LOCALIZED IFR CIGS/VSBYS IN THE STRONGER STORMS
(AND ALSO IN THE MOIST WRLY UPSLOPE FLOW AT KJST AND KBFD FOR A
FEW HOURS IMMEDIATELY AFTER THE COLD FRONTAL PASSAGE.

HI PRESSURE IS EXPECTED TO BUILD IN FOR FOR TUESDAY NIGHT THROUGH
THURSDAY EVENING ACCOMPANIED BY GOOD FLYING CONDS...OUTSIDE OF A
FEW HOUR PERIOD OF VALLEY FOG (BOTH WED AND THUR) AND RESTRICTED
EARLY MORNING VSBYS.

DETERIORATING CIGS AND VSBYS WILL OCCUR AGAIN LATER THURSDAY NIGHT
AND FRIDAY WITH SCATTERED SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/BEACHLER
AVIATION...GARTNER/STEINBUGL

In the hours before

Special weather statement, Sep 9, 3:27 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 AM EDT TUE SEP 9 2008

PAZ024-025-090900-
BLAIR PA-CAMBRIA PA-
427 AM EDT TUE SEP 9 2008

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND WEST CENTRAL BLAIR
COUNTIES...

AT 421 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTMONT...
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NANTY-GLO AROUND 440 AM...EBENSBURG AROUND
450 AM AND ASHVILLE AROUND 500 AM.

FORECASTER: KF
Special weather statement, Sep 9, 3:39 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT TUE SEP 9 2008

PAZ019-025>027-090915-
BLAIR PA-HUNTINGDON PA-MIFFLIN PA-SOUTHERN CENTRE PA-
439 AM EDT TUE SEP 9 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MIFFLIN...NORTHERN
BLAIR...NORTHERN HUNTINGDON AND SOUTH CENTRAL CENTRE COUNTIES...

AT 434 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
HUNTINGDON TO ALTOONA...MOVING NORTHEAST AT 47 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR MCALEVYS FORT AROUND 450 AM...SEVEN
MOUNTAINS AROUND 500 AM AND PARK FOREST AROUND 510 AM.

FORECASTER: KF

The radar

The State College radar (KCCX), 14 km away, was scanning. The volume nearest the first event began at 09:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
September 9, 4:25 AM EST
Where
Centre County, 2.6 mi SW of Buffalo Run
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.800, -77.980

Thunderstorm winds knocked down trees on Meeks Lane.

Hail, Mifflin

When
September 9, 5:30 AM EST
Where
Mifflin County, 0.52 mi W of Belleville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.600, -77.730

Nickel size hail fell in Belleville.

Hail, Lancaster

When
September 9, 8:15 AM EST
Where
Lancaster County, 1.48 mi NNW of Colemanville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.920, -76.360

Penny size hail was reported about two miles east of Safe Harbor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123961, 123959, 123960.